Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 37, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 12, 2008, 3:40 AM CDT for 10 counties in Kansas. It took effect at Oct 12, 2008, 5:14 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2008, 3:40 AM CDT (08:40 UTC)
- In effect from
- Oct 12, 2008, 5:14 AM CDT
- Expired
- Oct 12, 2008, 2:58 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 120840 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 340 AM CDT SUN OCT 12 2008 KSZ032-033-047>052-067-068-122200- /O.NEW.KICT.WI.Y.0037.081012T1400Z-081012T2200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- RENO-HARVEY- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON... NEWTON 340 AM CDT SUN OCT 12 2008 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON. STRONG SOUTHERLY WINDS WILL AFFECT MAINLY CENTRAL KANSAS THIS MORNING INTO THE AFTERNOON HOURS. THE STRONGEST WINDS WILL OCCUR THIS MORNING THROUGH EARLY TO MID AFTERNOON. SUSTAINED WINDS OF 30 MPH WITH GUSTS OVER 40 MPH WILL BE POSSIBLE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KLEINSASSER
3 follow-up statements
000 WWUS73 KICT 121014 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 514 AM CDT SUN OCT 12 2008 KSZ032-033-047>052-067-068-122200- /O.EXT.KICT.WI.Y.0037.081012T1014Z-081012T2200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- RENO-HARVEY- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON... NEWTON 514 AM CDT SUN OCT 12 2008 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... THE WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. STRONG SOUTHERLY WINDS WILL AFFECT MAINLY CENTRAL KANSAS THIS MORNING INTO THE AFTERNOON HOURS. THE STRONGEST WINDS WILL LIKELY OCCUR THIS MORNING THROUGH EARLY TO MID AFTERNOON. SUSTAINED WINDS OF 30 MPH WITH GUSTS OVER 40 MPH WILL BE POSSIBLE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ ADK
000 WWUS73 KICT 121638 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1138 AM CDT SUN OCT 12 2008 KSZ032-033-047>052-067-068-122200- /O.CON.KICT.WI.Y.0037.000000T0000Z-081012T2200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- RENO-HARVEY- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON... NEWTON 1138 AM CDT SUN OCT 12 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. STRONG SOUTHERLY WINDS WILL CONTINUE TO AFFECT MAINLY CENTRAL KANSAS EARLY THIS AFTERNOON. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL BE POSSIBLE. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ COX
000 WWUS73 KICT 121958 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT SUN OCT 12 2008 KSZ032-033-047>052-067-068-122100- /O.CAN.KICT.WI.Y.0037.000000T0000Z-081012T2200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- RENO-HARVEY- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON... NEWTON 258 PM CDT SUN OCT 12 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. THE SOUTH WIND AT 20 TO 30 MPH WILL GRADUALLY DECREASE TO SPEEDS OF 15 TO 20 MPH AFTER SUNSET. $$ COX
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 12, 3:31 AM CDT, 9 minutes earlier.
Area forecast discussion, Oct 12, 3:31 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 331 AM CDT SUN OCT 12 2008 .DISCUSSION... FORECAST HIGHLIGHTS CONTINUE TO FOCUS AROUND HEAVY RAINFALL AND POTENTIAL FLOODING ISSUES MONDAY-TUESDAY NIGHT. SYNOPSIS: BROAD LONGWAVE TROUGH CONTINUES TO SPIN ACROSS THE WESTERN CONUS. A STRONG SHORTWAVE TROUGH IS CURRENTLY EJECTING NORTHEAST ALONG THE EASTERN SIDE OF THE TROUGH ACROSS THE CENTRAL/NORTHERN ROCKIES. MEANWHILE HURRICANE NORBERT REMNANTS ARE STREAMING NORTHEAST ACROSS NORTHWEST/NORTHERN MEXICO AND NEW MEXICO/WEST TEXAS. AT THE SURFACE...A STRONG STATIONARY FRONT EXTENDS SOUTHWEST TO NORTHEAST FROM NORTHEAST COLORADO INTO EASTERN SOUTH DAKOTA. TODAY-TONIGHT: STRONG LOW-LEVEL PRESSURE FALLS CURRENTLY UNDERWAY ACROSS THE HIGH PLAINS IN RESPONSE TO STRONG SHORTWAVE ENERGY EJECTING NORTHEAST ACROSS THE ROCKIES WILL RESULT IN STRONG SOUTHERLY WINDS THIS MORNING THROUGH EARLY/MID AFTERNOON ACROSS MAINLY CENTRAL KS. DECIDED TO ISSUE A WIND ADVISORY THROUGH 5PM...ALTHOUGH ENVISION THE ADVISORY MAY BE CANCELLED BEFORE THEN. MEANWHILE...PLUME OF RICH LOW/MID-LEVEL SUBTROPICAL MOISTURE CONTINUING TO STREAM NORTHEAST WILL KEEP NUMEROUS SHOWERS/EMBEDDED THUNDERSTORMS MAINLY WEST OF A SALINA-HUTCHINSON LINE. BY SUNRISE...ALL MODELS ARE IN GOOD AGREEMENT PROGRESSING THE COLD FRONT TO ROUGHLY A SALINA-HUTCHINSON LINE...WITH MUCH COOLER TEMPERATURES BEHIND IT. MONDAY-WEDNESDAY: ALL MODELS ARE FINALLY COMING AROUND TO A SIMILAR SOLUTION REGARDING THE MID/UPPER LEVELS...WITH NORTHERN STREAM ENERGY PROGRESSING RAPIDLY EAST ACROSS THE NORTHERN PLAINS...AND SOUTHERN STREAM ENERGY LAGGING BACK OVER THE CENTRAL/SOUTHERN ROCKIES INTO TUESDAY/TUESDAY NIGHT. THIS WILL ALLOW FOR THE COLD FRONT TO STALL ACROSS THE AREA...RESULTING IN PRECIPITATION BEING SLOWER TO MOVE IN FROM THE WEST...AND SLOWER TO DEPART TO THE EAST. INGREDIENTS FOR A PROLONGED PERIOD OF MODERATE/HEAVY RAINFALL ARE COMING INTO PLAY INCLUDING RICH SUBTROPICAL MOISTURE OWING PARTIALLY TO NORBERT REMNANTS...POOR LAPSE RATES ENHANCING PRECIPITATION EFFICIENCY...AREA UNDER RIGHT ENTRANCE REGION OF STRONG UPPER JET...AND STRONG LOW/MID-LEVEL FRONTAL FORCING. THAT SAID...CONFIDENCE IS INCREASING THAT A SWATH OF EXCESSIVE RAINFALL (3-4+ INCHES...LOCALLY HIGHER AMOUNTS) WILL OCCUR. HOWEVER...THERE STILL REMAINS UNCERTAINTY ON WHERE THIS HEAVIEST AXIS OF PRECIPITATION WILL OCCUR. GFS...NAM AND ECMWF INDICATE A SWATH OF 4-6 INCHES...BUT IN DIFFERING LOCATIONS. THE NAM AND GFS INDICATE THE RAINFALL AXIS GENERALLY ALONG AND NORTHWEST OF THE TURNPIKE...WHILE THE ECMWF...UKMET AND CANADIAN SOLUTIONS INDICATE THE RAINFALL AXIS FARTHER WEST ACROSS WESTERN/NORTHERN KANSAS. FOR NOW SIDED WITH THE GFS AND NAM...AS THE HEAVIEST RAINFALL AXIS SEEMED TO JIVE BETTER WITH ANTICIPATED FRONTAL POSITION. HOWEVER...DO NOT WANT TO COMPLETELY DISCOUNT THE ECMWF/UKMET/CANADIAN. DUE TO THIS UNCERTAINTY...DECIDED AGAINST A FLOOD WATCH ISSUANCE FOR NOW...ALTHOUGH WE ENVISION LATER SHIFTS MAY NEED TO EVENTUALLY HOIST ONE ONCE MODEL SOLUTIONS COME INTO BETTER AGREEMENT. SOILS ARE STILL FAIRLY SATURATED FROM HEAVY RAINS OVER THE PAST MONTH...SO PLEASE STAY FOR LATER FORECASTS REGARDING THIS DEVELOPING HEAVY RAINFALL/POTENTIAL FLOODING SITUATION. TEMPERATURES MONDAY-TUESDAY WILL COOL DRASTICALLY BEHIND THE COLD FRONT...WITH TEMPERATURES MODERATING MID-LATE WEEK. KLEINSASSER && .AVIATION...06Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE GUSTY SE WINDS AND PRECIP OVER CENTRAL KS. INTENSE UPPER LOW CONTINUES TO SPIN OVER THE SOUTHWEST CONUS WITH LOW PRESSURE STRENGTHENING OVER THE FOUR CORNERS REGION. THIS HAS RESULTED IN IMPRESSIVE LOW LEVEL MOISTURE TRANSPORT AND UPSLOPE OVER WESTERN KS/OK PANHANDLE. LITTLE WILL CHANGE OVERNIGHT AS THE UPPER LOW TAKES ITS TIME TRACKING EAST. THIS WILL RESULT IN THE BETTER PRECIP CHANCES STAYING WEST OF THE FORECAST AREA. IN ADDITION ANY IFR CIGS WILL REMAIN WEST OF KRSL. SOUTHEAST WINDS WILL INCREASE SUN AFTERNOON WITH SOME GUSTS TO AROUND 35 MPH OVER CENTRAL AND SOUTH CENTRAL KS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 81 65 68 50 / 20 40 80 80 HUTCHINSON 80 61 63 47 / 30 70 100 90 NEWTON 81 65 67 49 / 20 50 90 80 ELDORADO 81 64 73 51 / 10 20 60 70 WINFIELD-KWLD 81 65 76 53 / 10 10 50 60 RUSSELL 74 48 54 44 / 60 90 100 70 GREAT BEND 74 48 54 44 / 60 90 100 80 SALINA 79 56 59 46 / 30 80 100 90 MCPHERSON 80 61 62 47 / 30 70 100 90 COFFEYVILLE 81 63 77 59 / 10 10 20 30 CHANUTE 81 63 77 56 / 10 10 20 30 IOLA 81 63 77 56 / 10 10 20 30 PARSONS-KPPF 81 63 77 58 / 10 10 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON FOR KSZ032-033-047>052-067-068. &&
Hazardous weather outlook, Oct 11, 3:33 PM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT SAT OCT 11 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 333 PM CDT SAT OCT 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE POSSIBLE TONIGHT GENERALLY WEST OF INTERSTATE 135. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR A RELATIVELY PROLONGED PERIOD OF MODERATE TO HEAVY RAINFALL...EMBEDDED THUNDERSTORMS AND ASSOCIATED FLOODING CONCERNS CONTINUES TO BE A POSSIBILITY MONDAY THROUGH TUESDAY FOR AREAS GENERALLY WEST OF THE FLINT HILLS. THE CULPRITS WILL BE A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SLOW MOVING COLD FRONT INTERACTING WITH REMNANTS OF HURRICANE NORBERT. THE POTENTIAL EXISTS FOR WIDESPREAD 1 TO 2 INCH AMOUNTS...WITH LOCALLY HIGHER AMOUNTS EXCEEDING 3 TO 4 INCHES POSSIBLE. RAINFALL AMOUNTS LIKE THIS COULD CAUSE SOME FLOODING CONCERNS. PLEASE STAY TUNED FOR LATER FORECASTS...AS THERE STILL REMAINS QUITE A BIT OF UNCERTAINTY REGARDING THE EXPECTED LOCATION OF THE HEAVIEST RAINFALL AXIS...ALONG WITH THE MAXIMUM AMOUNT OF RAINFALL EXPECTED. HOWEVER...THESE THINGS SHOULD BECOME MORE CLEAR OVER THE NEXT DAY OR SO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/ADK
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.